The short-term side effects of chemotherapy depend on the kind of chemotherapy and the amount given to the patient. Since every person’s medical profile and diagnosis differ significantly, so is his or her reaction to treatment. Side effects can vary from mild to severe.
Since anti-cancer drugs are used to kill growing cells, they also have adverse effects on normal and fast growing cells including those in bone marrow, the reproductive system, the digestive tract and hair follicles. Moreover, some anti-cancer drugs may affect vital organs such as the kidneys, heart, lungs and nervous system.
The following are some of the short-term side effects of chemotherapy:
Chemotherapy can affect the taste buds, making food taste differently. You may also have difficulty eating and swallowing. Other complications can include dry mouth, bleeding gums, mouth sores and general soreness.
Loss of Appetite:
It is quite normal to experience a loss of appetite after chemotherapy. It is therefore advised to eat small frequent meals and snacks throughout the day. In addition, liquid supplements may be used.
Patients may experience symptoms such as nausea and vomiting. Anti-nausea medications can be given to control such problems. However, if you are having severe nausea and vomiting then eating may worsen the condition. It is therefore recommended to stop eating for the time being. Diarrhea may also be a short-term side effect. Medication can be given to slow or stop the diarrhea.
Hair loss may occur during or after chemotherapy. Your hair may start thinning and slowly fall out. If there is significant hair loss, you may be advised to shave your head to allow the hair to grow back at the same length.
You may experience some skin changes. The causes can vary. Some of the symptoms include redness, burning of hands and feet, itching, sores, rashes and excessive dryness. Treatment depends on the cause of the skin change.
Many patients feel tired and exhausted. This is normally a short-term effect. Those who are able are encouraged to maintain a routine exercise program to help combat fatigue. In addition, short naps or rest during the day may help with this kind of symptom.
The body’s first line of defense is the immune system. When white blood cell counts decrease due to chemotherapy, patients can get infections more easily.
After chemotherapy, you may feel some change in your emotions. Some days you may feel happy while other days you may feel sad. If your emotions interfere with your daily activities then don’t ignore it – consult with your health care provider.
(Web): Managing Chemotherapy Side Effects – https://cancer.stanford.edu/information/cancerTreatment/methods/managing_effects/organs.html
(Web): Chemotherapy – https://www.cbcf.org/breastcancer/bc_treatment_ch.asp